Thank you for replying me earlier. My fiance was diagnosed with AIDS and CM 1.5 months ago
and was put on amphotericin B+ Flucytocine for 2 weeks and then on Fluconazole.
He is also taking Sulfa/meth and azythromycin. He started having severe nausea and vomiting 4 days
ago and has been hospitalized again. His WBC are too low (It was 1.2 before 1.5 months and I do not
know exactly how much it is now)so the doctors are planning to give him an injection (probably neutrophil).
They also transfused blood to him 2 days ago. They said his meningitis has got better as CSF is clear
in color (other CSF results are yet to come). His headache is relieved
than it was before 1.5 months and is able to eat some of the days now (2/4 days). No brain lesions found in MRI and CT scan.
Also the doctors found
higher Ca levels in his blood or urine (I am not sure) so the kidney specialist is seeing him everyday and
they are planning to change some of his medicines. His CD4 was 31 and VL was 450,000 copies/ml- 1.5 months ago.
The doctors were planning to start him on Atripla from last week instead they want to start it from next week
if his CSF reports look 'ok'. My question is 1) Do you think that we still have good hopes with his health?
2) What would happen if he develops IRIS symptoms? Within how long period of time it may happen?
Can person die of it? How likely it is?
3) Is Atripla an appropriate medicine for him to start with? If he responses well to it without IRIS,
how long can he live more based on your experience? Can he live a normal life span again?
Please respond to my questions this time also. I want to put evry single effort to save him and want to give him a bright future with me. I highly appreciate your time and efforts.Thank you.-SV
I am sorry to hear that things are so difficult now for you and your fiance. When someone first comes into care when they are so sick it is often a difficult few months until the infections (such as crypt) are suppressed, the HIV is controled and the immune system can recover. Some of the effects he is experiencing (with the low blood counts) may be due to the treatment for his crypt meningitis (effects of amphotericin and 5FC on the bone marrow and kidneys). These may improve over time. If his CSF is clear of infection, it would be appropriate to start anti-HIV treatment at this point. Atripla may be an effective treatment for him if he has not been infected with drug resistant virus, this should be verified with his HIV treater. Yes, he can get better and can live a long, healthy life once he gets his HIV suppressed and rebuilds his immune system (gets his CD4 count up). IRIS is possible when treatment is started with low CD4 counts: with crypt, he should be watched for signs of increased pressure around the brain...headaches, sleepiness, trouble moving his eyes from side to side..his doctors should watch for those and other signs. But that can be managed if it occurs, the potential risk should not be a reason to defer starting treatment once his crypt has been suppressed and he is able to tolerate taking medications.
All the best for you and your fiance,